Kansas, 2002

Hail in Kansas, April 16, 2002

April 16, 2002 · NWS TOP · 2 events in 2 counties and zones

Thunderstorms developed over north central Kansas the evening of the 16th. Some became severe and produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed over north central Kansas the evening of the 16th. Some became severe and produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 16, 1:44 PM CST, 6 hours 31 minutes earlier.

Area forecast discussion, Apr 16, 1:44 PM CST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
244 PM CDT TUE APR 16 2002

UPDATED TO INCLUDE WIND ADVISORY UNTIL 9PM CDT...

.TOP...WIND ADVISORY WHOLE CWA UNTIL 9PM CDT.

34

In the hours before

Special weather statement, Apr 16, 2:55 PM CST, 5 hours 20 minutes before
KSZ037-040-054>056-058-059-170200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT TUE APR 16 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY
EVENING...MAINLY TO THE NORTH OF INTERSTATE 70.

THUNDERSTORMS DEVELOPING OVER NORTHCENTRAL KANSAS LATE THIS
AFTERNOON MAY BECOME SEVERE. THE BIGGEST THREATS WITH THE STORMS
WOULD COME FROM LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO
CAN NOT BE RULED OUT HOWEVER.

STRONG GUSTY SOUTH WINDS CONTINUED TO BRING WARM MOIST AIR OVER THE
REGION. A COLD FRONT ENTERING THE REGION FROM THE WEST MAY PUSH THE
THUNDERSTORMS TO SEVERE LEVELS OVER NORTHCENTRAL KANSAS.

OVER THE NORTHEAST COUNTIES...WARM AIR IN THE MIDDLE LEVELS OF THE
ATMOSPHERE WAS SUPPRESSING THE THUNDERSTORM ACTIVITY. HOWEVER SOME
COOLING ALOFT MAY OCCUR THIS EVENING...THUS INCREASING THE THREAT
FOR SEVERE WEATHER DEVELOPMENT.

STAY TUNED TO NOAA RADIO OR LOCAL BROADCAST STATIONS FOR THE LATEST
WEATHER DEVELOPMENTS.
Local storm report, Apr 16, 7:24 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0817 PM    8 S JAMESTOWN             KS    .75 INCH HAIL
04/16/02   CLOUD                           PUBLIC REPORTED DIME
                                           SIZE HAIL
Local storm report, Apr 16, 7:44 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    5 SE GLASCO               KS    .88 INCH HAIL
04/16/02   CLOUD                           OR 3 SW OF HWY 81/24 JCT

The radar

The Topeka radar (KTWX), 100 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Clay

When
April 16, 8:15 PM CST
Where
Clay County, 2 mi N of Morganville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.500, -97.200

Hail, Geary

When
April 16, 9:47 PM CST
Where
Geary County, 5 mi SE of Junction City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -96.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289782, 5289783.